A 45 year old male was found to have a
blood pressure of 142/90 at a health fair.
He was later found to also
have increased blood pressure
on 2 separate occasions after
modifying his lifestyle.
He was then prescribed an
After 3 weeks, the following change
shown in the picture was observed.
What is the most likely cause
of this finding in the image?
Answer choice (A) - Verapamil
Answer choice (B) - Amlodipine
Answer choice (C ) - Lisinopril
Answer choice (D) - Hydrochlorothiazide
And answer choice (E ) - Furosemide
Now take a moment to come to the answer by
yourself before we go through it together.
Okay let's jump right in to this one
So in this case, the subject for
this question is pharmacology.
In which you can see through the answer choices
they're showing the various antihypertensive agents,
and in the image they're showing us swollen
lips as a side effect of a medication
and they're asking us to determine
through a 2-step process.
One, what was the clinical observation
in the image, hence the swollen lips
and two, which of the medications
can cause this abnormality.
And the stem is absolutely required because through the stem
you determine that the patient is on antihypertensive agent
and you can look at the image to determine
the clinical pathology in question.
So the first thing we have to do when going
through this question is determine the diagnosis.
Now looking at the image, we see that the patient
has swollen, edematous, erythematous lips
which are typical of what's
called "angioneurotic edema".
Now angioneurotic edema is characterized by
erythematous edema, usually near eyes and the lips
but can also occur on the hands, feet
and even inside the throat.
So we have our diagnosis of angioneurotic edema.
Now step 2, we determine the
cause of the edema for this patient.
Now, such edema can be hereditary or acquired.
Now acquired usually is from a medication used.
Now in the clinical stem, there is no history that is suggestive
that the patient has a hereditary angioneurotic edema
which is usually due to an inherited C1 esterase
inhibitor deficiency, very high-yield to know.
Now we do know then that in this case, the
patient is receiving an antihypertensive agent.
Now commonly prescribed antihypertensive agents
include thiazide diuretics, ACE inhibitors,
ARBs and calcium channel blockers
and direct renin inhibitors.
Now ACE inhibitors, in this case -
lisinopril is one of our answer choice (C)
is a well recognized cause of angioneurogenic
edema which actually can cause
increased levels of a potent
vasodilator called bradykinin,
which is why patients can experience
such edema after taking ACE inhibitors.
Now thus in this case, the correct answer
is answer choice (C) - lisinopril.
Now of the other antihypertensives listed, it is
also important to know that calcium channel blockers
can actually cause edema but this is
peripheral edema - usually in the legs,
and is thought to be due to arteriolar
dilation and fluid extravasation.
Now let's refer to the image in
question to help us better understand
the mechanism of angioedema
induced by ACE inhibitors.
So starting at the top, we see prekallikrein which is then
converted into kallikrein and then into HMW kininogen,
and that then leads to bradykinin
- very very important.
ACE (Angiotensin converting enzyme) will
actually lead to the degradation of bradykinin.
Now for patient takes a ACE inhibitor such
as lisinopril, it prevents this degradation
and then you have an increase in the level of
bradykinin and that then leads to increased activity
at the bradykinin beta-2 receptor
which then will cause vasodilation
and increased permeability and then clinical edema.
And thus the ACE inhibitor leading to
increased bradykinin will cause the edema.
Now this is very important to know.
A future question for USMLE can be the mechanism of
action of this edema, not simply the medication used.
So each question can test different
facts - extremely high-yield to know.
Now let's review some high-yield facts regarding
angioneurotic edema and ACE inhibitors.
Now we know that ACE inhibitors are the
leading cause of drug-induced angioedema.
Now patients will commonly present with swelling of the
lips, tongue, face and they usually do not have itching.
Now symptoms usually occur within the
first 3 months of starting treatment
but can occur even shortly after the fist dose
to up to 2 years after being on ACE inhibitors.
Thus, if a patient shows up 2 years after being on a
treatment, it still can be due to the medication.
Now signs and symptoms of ACE inhibitor
related angioedema can range from mild
and clinically insignificant to unfortunately
severe and life-threatening edema.
Now we now know that the mechanism of
ACE inhibitor angioneurotic edema .
is not to be due to accumulation of the
highly vasoactive compound called bradykinin
which is normally degraded by